Louisiana, 2002

Damaging Wind in Louisiana, April 8, 2002

April 8, 2002 · NWS LIX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Apr 8, 2:40 PM CST, 1 hour 43 minutes earlier.

Area forecast discussion, Apr 8, 2:40 PM CST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
340 PM CDT MON APR 8 2002

SQUALL LINE OF STRONG TO SEVERE THUNDERSTORMS CONTINUES TO PROGRESS
EAST ACROSS EXTREME SOUTHEAST LA AND SOUTHEAST MS. NUMEROUS REPORTS
OF TORNADOES HAVE BEEN REPORTED AND KLIX RADAR HAS INDICATED SEVERAL
TVS AND MESO SIGNATURES. THIS LINE IS ON LEADING EDGE OF LARGE MCS
COMPLEX WHICH EXTENDS BACK WEST TO ALEXANDRIA AND LAKE CHARLES.
MODELS ARE NOT MUCH HELP WITH THIS SYSTEM LOOKING AT THE COMPLEX
MESOSCALE FEATURES...A MESO-LOW ALONG THE MS COAST...A MESO-HIGH
FROM CENTRAL MS INTO SE LA...AND A WAKE LOW OVER NORTH CENTRAL LA.

WILL GO WITH SATELLITE AND RADAR TRENDS FOR THE SHORT TERM. SEVERE
THREAT...INCLUDING HAIL...DAMAGING WIND GUSTS AND ISOLATED TORNADOES
WILL CONTINUE AHEAD OF THE MAIN SQUALL LINE. FLOOD THREAT IS NOT AS
GREAT AS EARLIER THOUGHT WITH THE PROGRESSIVE NATURE OF THE HEAVIEST
RAIN. HOWEVER...MOST LOCATIONS SHOULD END UP WITH RAINFALL AMOUNTS
IN THE 2 TO 4 INCH RANGE WITH ISOLATED 5 TO 6 INCH TOTALS. WILL
MAINTAIN THE FLOOD WATCH SINCE THE THREAT OF MODERATE TO HEAVY RAIN
WILL CONTINUE INTO THE EVENING HOURS. FLOODING HAS BEEN REPORTED IN
THE BATON ROUGE AREA.

SOME COASTAL FLOODING HAS OCCURRED IN HANCOCK COUNTY MS DUE TO
STRONG SOUTH WINDS PUSHING HIGH TIDES OVER BEACH SEA-WALLS. STRONG
SOUTH WINDS ARE BEING CUT-OFF BY THE SQUALL LINE...SO ANY COASTAL
FLOODING THREAT SHOULD SUBSIDE SOON. WILL ALSO CANCEL THE WIND
ADVISORY.

RAIN SHOULD DIMINISH DURING THE OVERNIGHT HOURS AS LOW LEVEL INFLOW
AND UPPER LEVEL SUPPORT WEAKENS...HOWEVER...THE MS COAST MAY HAVE
RAIN PERSIST MOST OF THE NIGHT.

ON TUESDAY...WILL GO WITH A MORE WESTERN POSITION OF THE STATIONARY
FRONT...MORE IN LINE WITH THE ETA/NGM RATHER THAN THE EASTERN
POSITION OF THE AVN. A SECONDARY SHORTWAVE TROUGH...COLD AIR ALOFT
AND SURFACE HEATING SHOULD BE SUFFICIENT FOR ADDITIONAL SHOWERS AND
THUNDERSTORMS THROUGH THE DAY BEFORE DIMINISHING LATE AFTERNOON.
WILL CONTINUE TO LOWER POPS TUESDAY NIGHT THROUGH THURSDAY.

NEXT CHANCE OF RAIN COMES WITH A SHORTWAVE TROUGH FRIDAY AND
SATURDAY. WILL MAINTAIN SLIGHTLY WARMER THAN NORMAL TEMPS.

MCB 60/77/61/78 +623  BTR 60/78/62/79 +623
MSY 61/79/65/79 +723  GPT 60/76/63/76 +823

.NEW...SMALL CRAFT ADVZY...COASTAL WATERS KPQL TO ATCHAFALAYA RVR
       OUT 60 NM INCLUDING LAKES PONTCHARTRAIN AND MAUREPAS.
LA.....FLOOD WATCH TONIGHT ACROSS ALL EAST CENTRAL AND SOUTHEAST
       ZONES.
MS.....FLOOD WATCH TONIGHT ACROSS ALL EXTREME SOUTH ZONES.

22

In the hours before

Special weather statement, Apr 8, 10:24 AM CST, 5 hours 59 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-090000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1124 AM CDT MON APR 8 2002

...A FLOOD WATCH IS IN EFFECT THROUGH TONIGHT...
...A WIND ADVISORY IS IN EFFECT THROUGH THIS AFTERNOON...
...THERE IS A RISK OF SEVERE THUNDERSTORMS AND FLOODING TODAY AND
   TONIGHT...

.SYNOPSIS...SEVERE THUNDERSTORMS AND TORRENTIAL RAINS ARE EXPECTED
TODAY AS THE AREA IS INFLUENCED BY A STRONG UPPER LEVEL DISTURBANCE
AND A SERIES OF SQUALL LINES AT THE SURFACE.

.SEVERE THUNDERSTORMS...
THUNDERSTORMS WILL HAVE THE POTENTIAL OF BECOMING SEVERE THIS
AFTERNOON AND TONIGHT. STORM GUSTS OF 65 TO 80 MPH WILL BE
POSSIBLE ALONG WITH LARGE HAIL POSSIBLY AS LARGE AS GOLFBALLS IN THE
STRONGEST STORMS. THE ENVIRONMENT WILL BECOME INCREASINGLY MORE
FAVORABLE FOR ISOLATED STRONG TORNADOES THROUGHOUT THE AFTERNOON.

.WINDS...
STRONG GRADIENT SOUTHEAST TO SOUTH WINDS 20 TO 30 MPH WITH GUSTS
OCCASIONALLY 40 MPH OUTSIDE OF THUNDERSTORMS.

.FLOODING...
TORRENTIAL RAINS WITH RATES AROUND TWO INCHES PER HOUR WILL RESULT
FROM ORGANIZED BANDS OF STRONG STORMS. RAINFALL ACCUMULATIONS OF 3
TO 6 INCHES CAN BE EXPECTED THROUGH TONIGHT WITH A NARROW SWATH OF
HEAVIER ACCUMULATIONS TO 10 INCHES POSSIBLE SOMEWHERE IN THE
OUTLOOK AREA.

.MARINE HAZARDS...
A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE COASTAL WATERS FROM
PASCAGOULA MISSISSIPPI TO THE LOWER ATCHAFALAYA RIVER OUT 60NM
INCLUDING THE SOUTHEAST LOUISIANA TIDAL LAKES. TIDES ARE ALSO
ABOVE NORMAL.

.ACTIONS...
ACTIVATION OF STORM SPOTTERS AND HAM RADIO NETWORKS IS REQUESTED
FOR THIS AFTERNOON AND TONIGHT. EMERGENCY MANAGERS SHOULD STAFF
ACCORDINGLY OR ACTIVATE THEIR OPERATIONS IN ANTICIPATION OF
POSSIBLE SEVERE THUNDERSTORMS AND/OR FLOODING WITHIN THEIR
JURISDICTIONS. STAY TUNED THROUGHOUT THE DAY FOR THE LATEST ON THIS
DANGEROUS WEATHER SITUATION.

FOR MORE INFORMATION...VISIT OUR WEB SITE AT WWW.SRH.NOAA.GOV/LIX
(ALL LOWER CASE).
Special weather statement, Apr 8, 3:06 PM CST, 1 hour 17 minutes before
LAZ038>040-049-050-056>070-MSZ071-077-080>082-082300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
406 PM CDT MON APR 8 2002

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM CDT FOR HARRISON AND
JACKSON COUNTIES IN SOUTH MISSISSIPPI...AND FOR LOWER PLAQUEMINES...
LOWER ST. BERNARD AND LOWER JEFFERSON PARISHES IN EXTREME SOUTHEAST
LOUISIANA. THE TORNADO WATCH HAS BEEN CANCELLED FOR THE REMAINDER OF
SOUTHEAST LOUISIANA AND FOR PEARL RIVER AND WALTHALL COUNTIES IN
SOUTH MISSISSIPPI.

A LINE OF STRONG TO SEVERE THUNDERSTORMS EXTENDING FROM NEAR GULFPORT
MISSISSIPPI TO GRAND ISLE LOUISIANA WILL CONTINUE TO MOVE EAST
AT 20 MPH ACROSS PORTIONS OF COASTAL MISSISSIPPI AND COASTAL
SOUTHEAST LOUISIANA THROUGH 600 PM.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
April 8, 4:23 PM CST
Where
Jefferson County, Lafitte
Property damage
$2,000
Reported by
UNKNOWN
Coordinates
29.683, -90.100

Thunderstorm winds knocked down power lines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2002Every state in 2002This day in weather historyWarnings in Louisiana, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5292768.